Alert archive / Wyoming / Special Weather Statements in 2012

Special Weather Statement, NWS Cheyenne, WY

August 10, 2012Converse County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 10, 2012, 5:13 PM MDT for Converse County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 5:13 PM MDT (23:13 UTC)
Expired
Aug 10, 2012, 6:15 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY

County Converse County, WY

The radar

The Rapid City radar (KUDX), 208 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS85 KCYS 102313
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT FRI AUG 10 2012

WYZ101-102-110015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
513 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND EXTREME
WESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BILL...OR 29 MILES NORTH OF
DOUGLAS...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CONVERSE AND EXTREME WESTERN NIOBRARA
COUNTIES.

&&

LAT...LON 4326 10485 4299 10488 4306 10532 4324 10530
TIME...MOT...LOC 2313Z 274DEG 6KT 4314 10518

$$

GRIFFITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:09 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 10, 5:09 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
509 PM MDT FRI AUG 10 2012

.AVIATION...UPDATED FOR 11/00Z TAFS...

SCATTERED CONVECTION THIS EVENING WEST OF INTERSTATE 25 SHOULD
PERSIST THROUGH 03Z. VFR CONDITIONS EXPECTED OVERNIGHT. BRISK
SOUTHERLY WINDS SHOULD BE EXPECTED AT PANHANDLE AERODROMES. COLD
FRONT WILL MOVE ACROSS THE AREA ON SATURDAY WITH WINDS SHIFTING
TO THE NORTHWEST AND SOME THUNDERSTORMS EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE COLD FRONT. GRIFFITH

&&

.PREV DISCUSSION... /ISSUED 240 PM MDT FRI AUG 10 2012/

SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT...
THE CENTER OF THE ROCKIES UPPER RIDGE HAS BEEN DRIFTING SLOWLY SOUTH
AS A SHORTWAVE MOVES EAST ACROSS MONTANA AND WYOMING. THIS WAVE IN
CONCERT WITH SUBTROPICAL MOISTURE ROTATING AROUND THE RIDGE CENTER
AND FAIRLY STEEP MID LEVEL LAPSE RATES WERE ENHANCING THE CONVECTION
ALONG AND WEST OF THE FRONT RANGE EARLY THIS AFTERNOON. WITH PRECIP
WATER VALUES BETWEEN 0.75 AND 1.0 INCH...THE STRONGER CONVECTION MAY
PRODUCE BRIEF MODERATE TO HEAVY DOWNPOURS ALONG WITH GUSTY OUTFLOW
WINDS OF 40 TO 50 MPH. OUTSIDE THE CONVECTION...IT WILL BE A WARM
AFTERNOON WITH HIGH TEMPERATURES IN THE UPPER 80S TO MID 90S.

SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THROUGH THIS EVENING...
THEN END FROM WEST TO EAST OVERNIGHT AS THE UPPER LEVEL SHORTWAVE
EXITS THE REGION. OVERALL QPF AMOUNTS WILL BE UP TO A TENTH OF AN
INCH...WITH A TENTH TO A QUARTER INCH POSSIBLE WITH THE HEAVIER
ACTIVITY. A SURFACE LOW AND PACIFIC COLD FRONT TO THE NORTH AND WEST
WILL PROGRESS EASTWARD ON SATURDAY SHIFTING SOUTHWESTERLY WINDS TO
NORTHWESTERLY WITH OCCASIONAL GUSTS TO 20 TO 30 MPH FROM LATE
MORNING THROUGH THE AFTERNOON. IT WILL BE ABOUT 5 DEGREES COOLER FOR
HIGH TEMPERATURES ON SATURDAY. ANOTHER SLUG OF MOISTURE WILL
ACCOMPANY THE PASSAGE OF AN UPPER LEVEL TROUGH DURING THE DAY...WITH
SCATTERED SHOWERS AND TSTORMS OVER THE MOUNTAINS AND NORTHERN
PANHANDLE AND ISOLATED ELSEWHERE. THE PRECIP WILL END SATURDAY
EVENING AS DRIER MORE STABLE AIR INFILTRATES THE CWFA IN THE WAKE OF
THE UPPER LEVEL TROUGH. BOTH SUNDAY AND SUNDAY NIGHT WILL BE
DRY...WITH DIURNAL CONVECTION CONFINED TO THE SOUTH OVER THE
COLORADO MOUNTAINS.

LONG TERM...MONDAY THROUGH FRIDAY...
WARM TEMPERATURES WILL HOLD ACROSS THE CWA MONDAY THROUGH WEDNESDAY
UNDER A GENERALLY WEST-NORTHWESTERLY UPPER FLOW. UPPER IMPULSES
PASSING ACROSS THE REGION SHOULD BRING AFTERNOON AND EVENING
CONVECTION THROUGH WEDNESDAY BUT STILL RATHER WIDELY SCATTERED AND
CONFINED MAINLY TO THE MTNS. BY LATE WEDNESDAY NEXT DECENT COLD
FRONT LOOKS TO MOVE ACROSS AHEAD OF UPPER TROF THAT WILL BE
DROPPING SE OUT OF SW CANADA. ECMWF SOMEWHAT STRONGER THAN THE GFS
WITH THIS SYSTEM. COOLER ON THURSDAY BUT MODELS QUITE VARIED ON
PCPN WITH LATEST ECMWF SHOWING DECENT QPF IN ASSOCIATION WITH MAIN
UPPER TROF AXIS PASSING ACROSS WHILE GFS CONSIDERABLY DRIER. A BIT
WARMER FRIDAY WITH MAINLY DRY CONDITIONS.

AVIATION...18Z TAF ISSUANCE...
VFR EXPECTED OVER ALL TERMINALS THROUGH SATURDAY. ISOLATED TSTRMS
SHOULD FORM OVER MTNS THIS AFTERNOON AND MAY MOVE OVER THE ADJACENT
HIGH PLAINS THROUGH EARLY EVENING. ADDITIONAL SHOWERS AND A FEW
TSTRMS MAY MOVE ACROSS THE PLAINS LATER TONIGHT AS AN UPPER LEVEL
DISTURBANCE CROSSES THE REGION.

FIRE WEATHER...
A RIDGE OF HIGH PRESSURE OVER THE REGION WILL BE SUPPRESSED SOUTHWARD
THIS WEEKEND AS A SERIES OF UPPER LEVEL WEATHER DISTURBANCES MOVE
EAST ACROSS THE NORTHERN ROCKIES. A PACIFIC COLD FRONT WILL MOVE
THROUGH THE DISTRICTS ON SATURDAY WITH GUSTY WEST TO NORTHWEST WINDS
IN ITS WAKE. THERE WILL BE CHANCES FOR SHOWERS AND SOME THUNDERSTORMS
THIS AFTERNOON AND TONIGHT...AND AGAIN SATURDAY AFTERNOON AND
EVENING. SOME OF THE SHOWERS AND STORMS WILL PRODUCE GUSTY AND
ERRATIC OUTFLOW WINDS THIS AFTERNOON AND EVENING. MINIMUM RELATIVE
HUMIDITIES WILL RANGE FROM 15 TO 25 PERCENT THIS AFTERNOON AND
SATURDAY. DRIER AIR OVERSPREADING THE REGION ON SUNDAY WILL LOWER
MINIMUM RELATIVE HUMIDITIES TO 10 TO 20 PERCENT ALONG AND WEST OF
THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...EMANUEL
Hazardous weather outlook, Aug 10, 10:57 AM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT FRI AUG 10 2012

WYZ101>119-111700-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1057 AM MDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
WEST OF THE LARAMIE RANGE EARLY THIS AFTERNOON...THEN SPREAD
EAST AND NORTHEAST ONTO THE PLAINS BY LATE AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER THE STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF
40 TO 50 MPH AND BRIEF MODERATE TO HEAVY RAIN. THE SHOWERS
AND THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS WILL GUST AS HIGH AS 35 MPH OVER THE AREA ON
SATURDAY IN THE WAKE OF A PACIFIC FRONT.

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP SATURDAY AND AGAIN MONDAY THROUGH
WEDNESDAY. NONE OF THE STORMS ARE EXPECTED TO PRODUCE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-111700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1057 AM MDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON...WITH BETTER CHANCES TONIGHT MAINLY ACROSS
NORTHERN PORTIONS OF THE PANHANDLE. SEVERE THUNDERSTORMS ARE
NOT EXPECTED...HOWEVER BRIEF WIND GUSTS OF 30 TO 40 MPH AND
MODERATE TO HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS WILL GUST AS HIGH AS 35 MPH OVER THE AREA ON
SATURDAY IN THE WAKE OF A PACIFIC FRONT.

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP SATURDAY AND AGAIN MONDAY THROUGH
WEDNESDAY. NONE OF THE STORMS ARE EXPECTED TO PRODUCE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Aug 10, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT FRI AUG 10 2012

WYZ101-102-110015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
513 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND EXTREME
WESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BILL...OR 29 MILES NORTH OF
DOUGLAS...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CONVERSE AND EXTREME WESTERN NIOBRARA
COUNTIES.

&&

LAT...LON 4326 10485 4299 10488 4306 10532 4324 10530
TIME...MOT...LOC 2313Z 274DEG 6KT 4314 10518

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:08 PM MDTSpecial Weather StatementCYSPlatte37 min
Aug 10, 5:39 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min

Nearby

Special Weather Statements in Wyoming, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.